Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 341, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2006, 5:21 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2006, 5:21 PM CDT (22:21 UTC)
- Expired
- Aug 10, 2006, 5:38 PM CDT
- In force
- 17 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 102221 SVRBMX ALC073-115-102300- /O.NEW.KBMX.SV.W.0341.060810T2221Z-060810T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 521 PM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...TRUSSVILLE...LEEDS...CENTER POINT... PINSON-CLAY-CHALKVILLE WEST CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITY OF MOODY * UNTIL 600 PM CDT * AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MARGARET TO LEEDS...OR ALONG A LINE EXTENDING FROM MOODY TO IRONDALE...AND MOVING SOUTHEAST AT 10 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT) CALL 1-800-856-0758. LAT...LON 3373 8656 3364 8675 3349 8663 3366 8637 $$ JONES/90
1 follow-up statement
000 WWUS54 KBMX 102238 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 538 PM CDT THU AUG 10 2006 ALC073-115-102248- /O.CAN.KBMX.SV.W.0341.000000T0000Z-060810T2300Z/ JEFFERSON AL-ST. CLAIR AL- 538 PM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ST. CLAIR AND EAST CENTRAL JEFFERSON COUNTIES IS CANCELLED... AT 538 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. THESE STORMS STILL HAVE THE POTENTIAL TO PRODUCE WINDS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL. LAT...LON 3373 8656 3364 8675 3349 8663 3366 8637 $$ JONES/90
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:49 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 10, 3:49 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 349 PM CDT THU AUG 10 2006 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO BUILD SOUTHWARD ACROSS CENTRAL ALABAMA THIS AFTERNOON AND EVENING. COVERAGE WILL BEGIN TO DECREASE SHORTLY AFTER SUNSET...BUT A FEW LINGERING STORMS COULD STILL BE POSSIBLE THROUGH THE NIGHT. BOTH GFS AND WRF ARE IN VERY GOOD AGREEMENT THAT COVERAGE WILL BE GREATER TOMORROW. A COUPLE OF UPPER LEVEL SHORT WAVES WILL MOVE ACROSS THE AREA ENHANCING LIFT. THE AIRMASS WILL ALSO BE VERY UNSTABLE WHICH COULD LEAD TO SOME ORGANIZED STRONG THUNDERSTORMS. BY THE WEEKEND...MODELS BEGIN TO DEVIATE A LITTLE BIT. GFS STALLS A FRONT TO OUR NORTH KEEPING US QUITE MOIST AND UNSTABLE WHILE THE WRF CONTINUES TO PUSH THIS FRONT ACROSS DRYING US OUT BY SUNDAY. THIS ALSO PLAYS A BIG ROLE ON TEMPERATURES AS DRY CONDITIONS IMPLY HIGHER TEMPERATURES. DECIDED TO STICK WITH THE GFS. IT HAS PERFORMED BETTER LATELY AND IT HAS ALSO INITIALIZED BETTER. ONE THING THAT BOTH MODELS DO HINT AT IS A WEDGE BUILDING TO OUR EAST. TOO EARLY TO TELL HOW STRONG OR EVEN IF THIS WEDGE WILL BUILD. .LONG TERM...TUESDAY THROUGH FRIDAY. NOT DEVIATING MUCH FROM THE PREVIOUS FORECAST. MODELS CONTINUE TO SHOW A COOLING TREND DURING THIS PORTION OF THE FORECAST. TEMPERATURES WILL RETURN BACK TO NORMAL. LONG RANGE GFS SHOWS AN UPPER LEVEL HIGH PRESSURE OVER TEXAS. THIS WILL ALLOW FOR A NORTHWEST FLOW ALOFT TO SET UP OVER THE FORECAST AREA. THIS TYPE OF PATTERN CAN BE SOMEWHAT UNPREDICTABLE. AT THIS TIME THOUGH...I SEE NO REASON TO DEVIATE FROM THE GFS. ON WEDNESDAY...A WEAK FRONT COULD PUSH THROUGH THE AREA. GFS WASHES OUT THE FRONT ACROSS CENTRAL ALABAMA. NO SIGNIFICANT COLD DOWN IS EXPECTED AS TEMPERATURES REMAIN EITHER AT OR ABOVE NORMAL. && .AVIATION...DISCUSSION FOR 18Z TAFS. THROUGH 01Z SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. WILL MENTION VCTS AT ALL LOCATIONS. WHERE STORMS OCCUR VSBYS 1 TO 3 MILES AND CEILINGS 3000 FEET WILL BE POSSIBLE FOR A SHORT PERIOD OF TIME. SOME PATCHY FOG WILL DEVELOP AFTER 06Z...MAINLY ACROSS SECTIONS THAT RECEIVE RAIN. CONFIDENCE TOO LOW TO INCLUDE IN TAFS EXCEPT VSBYS 3 TO 5 MILES AT MGM AND TOI. VFR CONDITIONS WILL REMAIN AT TCL...BHM...ANB AND EET. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 88 71 87 / 50 70 40 40 ANNISTON 73 89 72 89 / 40 70 40 40 BIRMINGHAM 74 88 73 89 / 50 70 40 50 TUSCALOOSA 74 91 74 91 / 40 60 50 50 CALERA 73 89 73 91 / 40 70 50 50 AUBURN 72 88 73 88 / 20 60 50 40 MONTGOMERY 73 90 74 91 / 20 60 40 50 TROY 74 90 74 90 / 20 50 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 10/ARM
Hazardous weather outlook, Aug 10, 12:44 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1244 PM CDT THU AUG 10 2006 ALZ011>015-017>050-111755- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1244 PM CDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALABAMA BETWEEN 1 PM CDT AND 10 PM CDT TODAY. THE MOST FAVORED AREA OF DEVELOPMENT WILL BE NORTHWEST OF A LIVINGSTON TO CLANTON TO LANETT LINE. WHERE STORMS FORM...GUSTY WINDS UP TO 40 MPH...DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAINFALL OF ONE TO TWO INCHES WILL BE POSSIBLE. AS WE LOOSE THE HEATING OF THE DAY...THE STORMS ARE EXPECTED TO GRADUALLY DISSIPATE ACROSS THE AREA. SOME PATCHY FOG CAN BE EXPECTED LATER TONIGHT WHERE RAINFALL OCCURRED. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. THERE IS A HIGH FIRE DANGER FOR ALL OF CENTRAL ALABAMA THIS AFTERNOON. WITH VERY DRY GROUND CONDITIONS...RELATIVE HUMIDITIES FALLING TO NEAR 30 PERCENT...AND PERIODIC WINDS AT 10 MPH OR ABOVE...EXPECT AN INCREASED RISK FOR WILDFIRES BETWEEN 10 PM AND 7 PM CDT TODAY. A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY...MAINLY BETWEEN NOON AND 8 PM CDT...AS A COLD FRONT AND LOW PRESSURE SYSTEM MOVES THROUGH. THE MAIN HAZARDS ASSOCIATED WITH THESE THUNDERSTORMS ARE WIND GUSTS UP TO 40 MPH...DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAINFALL. THUNDERSTORMS MAY BECOME A BIT MORE ORGANIZED FRIDAY AND SATURDAY... BUT THE CONFIDENCE OF A WATCH ISSUANCE IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY BETWEEN 1 PM CDT AND 10 PM CDT TODAY. ACTIVATION MAY BE NECESSARY FRIDAY AND SATURDAY AFTERNOON AS WELL. KSL
In the hours before
Local storm report, Aug 10, 4:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND DMG SNEAD 34.12N 86.39W
08/10/2006 BLOUNT AL EMERGENCY MNGR
TREES DOWN BTWN SNEAD AND SUSAN MOORE.
&&
MBAERSpecial weather statement, Aug 10, 4:22 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 422 PM CDT THU AUG 10 2006 ALZ018-026-102200- ETOWAH-ST. CLAIR- 422 PM CDT THU AUG 10 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ST. CLAIR AND ETOWAH COUNTIES UNTIL 500 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER STEELE...MOVING SOUTHEAST AT 10 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR STEELE...ATTALLA...GADSDEN AND RAINBOW CITY THROUGH 500 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JONES/90
Special weather statement, Aug 10, 4:55 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 455 PM CDT THU AUG 10 2006 ALZ015-102230- WALKER- 455 PM CDT THU AUG 10 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 530 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR TUTWILER...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUTWILER AND GOODSPRINGS THROUGH 530 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 61
Special weather statement, Aug 10, 4:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 457 PM CDT THU AUG 10 2006 ALZ024-102230- JEFFERSON- 457 PM CDT THU AUG 10 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 530 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PINSON-CLAY-CHALKVILLE...MOVING EAST AT 10 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TARRANT...MORRIS... GARDENDALE...FULTONDALE...BROOKSIDE...BIRMINGHAM...BIRMINGHAM AIRPORT AND CENTER POINT THROUGH 530 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JONES/90
Local storm report, Aug 10, 4:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN HALEYVILLE 34.24N 87.62W
08/10/2006 E0.00 INCH WINSTON AL FIRE DEPT/RESCUE
LOCAL FLASH FLOODING. FREQUENT LIGHTNING WITH POWER
OUTAGES AND HOUSE FIRE CAUSED BY LIGHTNING.
&&
MBAERLocal storm report, Aug 10, 5:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD HALEYVILLE 34.24N 87.62W
08/10/2006 WINSTON AL FIRE DEPT/RESCUE
LOCAL FLASH FLOODING. FREQUENT LIGHTNING WITH POWER
OUTAGES AND HOUSE FIRE CAUSED BY LIGHTNING.
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 27 min |
| Aug 10, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 32 min |
| Aug 10, 3:33 PM CDT | Flash Flood Warning | BMX | Winston | 87 min |
| Aug 10, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 34 min |
| Aug 10, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 37 min |
| Aug 10, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 29 min |
| Aug 10, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 31 min |
| Aug 10, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 38 min |
| Aug 10, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.